Kentucky, 2002

Hail and Damaging Winds in Kentucky, May 1, 2002

May 1, 2002 · NWS LMK · 36 events in 18 counties and zones

23 hail, 13 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$445,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 1, 2:00 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, May 1, 2:00 PM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED MAY 1 2002

THE WARM FRONT HAD SHIFTED NORTH OF THE COUNTY FORECAST AREA (CFA)
AT 1830Z. MAINLY ELEVATED CONVECTION WAS OCCURRING ALONG AND NORTH
OF THE WARM FRONT OVER CENTRAL ILLINOIS. WE EXPECT MOST OF THESE
STORMS TO REMAIN NORTH OF THE CFA THIS AFTERNOON BUT IT WILL BE
CLOSE.

LOW PRESSURE LOCATED OVER SOUTHWEST MISSOURI WILL SHIFT NORTHEAST
THIS EVENING. THE MOST UNSTABLE AIRMASS REMAINS ACROSS NORTHWEST
ARKANSAS AND SOUTHWEST MISSOURI. STRONG STORMS MAY DEVELOP IN THIS
REGION THIS EVENING AND PROGRESS EASTWARD OVERNIGHT AHEAD OF THE
COLD FRONT. THIS STILL LOOKS TO BE THE BEST CHANCE FOR SEVERE
WEATHER ACROSS THE CFA WITH A FAVORABLE WIND PROFILE FOR STORMS WITH
STRONG GUSTY WINDS AND EVEN A FEW TORNADOS.

THE COLD FRONT WILL SWEEP ACROSS THE AREA AROUND SUNRISE BUT SLOW AS
IT REACHES THE TENNESSEE BORDER. A WEAK WAVE ON THE FRONT WILL KEEP
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF KENTUCKY THROUGH
THE DAY THURSDAY.

TEMPERATURES ON THURSDAY WILL REMAIN NEARLY STEADY OR FALL A FEW
DEGREES WITH COLD AIR ADVECTION OVER THE REGION.

A MID LEVEL TROF WILL EXIT THE SOUTHWEST FOUR CORNERS THURSDAY AND
QUICKLY MOVE ACROSS THE CENTRAL US AND TO THE OHIO VALLEY BY
SATURDAY MORNING. RETURN MOISTURE WILL BRING INCREASING CLOUDS TO
THE CFA AND EVEN SOME SHOWERS TO THE SOUTHERN PORTION OF THE STATE.
PRESENTLY WE EXPECT ALL THE PRECIPITATION TO REMAIN SOUTH OF
LOUISVILLE BUT SKIES WILL BE MOSTLY CLOUDY.

.SDF...NONE.

JA

In the hours before

Special weather statement, May 1, 2:28 PM EST, 2 hours 41 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-020800-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT WED MAY 1 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A
MODERATE RISK OF SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON AND
TONIGHT ACROSS ALL OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL
KENTUCKY. IN NORTH CENTRAL KENTUCKY...THE MODERATE RISK COVERS AN
AREA NORTHWEST OF A LINE FROM MORGANTOWN TO LEXINGTON. A SLIGHT RISK
OF SEVERE THUNDERSTORMS COVERS THE REST OF CENTRAL KENTUCKY.

A SURFACE LOW PRESSURE SYSTEM OVER SOUTHWEST MISSOURI THIS AFTERNOON
WILL MOVE QUICKLY TO THE NORTHEAST THROUGH CENTRAL INDIANA OVERNIGHT.
...A WARM FRONT WILL LIFT NORTHWARD TOWARDS SOUTHERN INDIANA EARLY
THIS EVENING. STORMS THAT FORM NORTH OF THE WARM FRONT LATE THIS
AFTERNOON WILL MOVE EAST INTO SOUTHERN AND CENTRAL INDIANA. HAIL
WILL BE THE PRIMARY THREAT FOR THESE STORMS.

LATER THIS EVENING THE VERTICAL WIND SHEAR PROFILE WILL BECOME
FAVORABLE FOR SUPERCELL THUNDERSTORMS ALONG AND JUST SOUTH OF THE
WARM FRONT...WITH ISOLATED TORNADOES POSSIBLE. A COLD FRONT WILL
THEN MOVE SOUTH INTO KENTUCKY EARLY TOMORROW MORNING. AHEAD AND
ALONG THIS COLD FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS MAY
DEVELOP AND MOVE THROUGH THE AREA.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER
RADIO...YOUR LOCAL TELEVISION OR RADIO STATIONS...AND THE INTERNET
FOR FURTHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE
THIS AFTERNOON AND TONIGHT...ESPECIALLY ACROSS SOUTH CENTRAL INDIANA.

DENMAN
Special weather statement, May 1, 3:00 PM EST, 2 hours 9 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-020800-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT WED MAY 1 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A
MODERATE RISK OF SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON AND
TONIGHT ACROSS ALL OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL
KENTUCKY. IN NORTH CENTRAL KENTUCKY...THE MODERATE RISK COVERS AN
AREA NORTHWEST OF A LINE FROM MORGANTOWN TO LEXINGTON. A SLIGHT RISK
OF SEVERE THUNDERSTORMS COVERS THE REST OF CENTRAL KENTUCKY.

A SURFACE LOW PRESSURE SYSTEM OVER SOUTHWEST MISSOURI THIS AFTERNOON
WILL MOVE QUICKLY TO THE NORTHEAST THROUGH CENTRAL INDIANA OVERNIGHT.
...A WARM FRONT WILL LIFT NORTHWARD TOWARDS SOUTHERN INDIANA EARLY
THIS EVENING. STORMS THAT FORM NORTH OF THE WARM FRONT LATE THIS
AFTERNOON WILL MOVE EAST INTO SOUTHERN AND CENTRAL INDIANA. HAIL
WILL BE THE PRIMARY THREAT FOR THESE STORMS.

LATER THIS EVENING THE VERTICAL WIND SHEAR PROFILE WILL BECOME
FAVORABLE FOR SUPERCELL THUNDERSTORMS ALONG AND JUST SOUTH OF THE
WARM FRONT...WITH ISOLATED TORNADOES POSSIBLE. A COLD FRONT WILL
THEN MOVE SOUTH INTO KENTUCKY EARLY TOMORROW MORNING. AHEAD AND
ALONG THIS COLD FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS MAY
DEVELOP AND MOVE THROUGH THE AREA.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER
RADIO...YOUR LOCAL TELEVISION OR RADIO STATIONS...AND THE INTERNET
FOR FURTHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE
THIS AFTERNOON AND TONIGHT...ESPECIALLY ACROSS SOUTH CENTRAL INDIANA.

DENMAN
Local storm report, May 1, 4:25 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
525 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    IRELAND                   IN   .75 INCH HAIL
05/01/02   DUBOIS                         REPORTED BY SKYWARN
                                          SPOTTER
Local storm report, May 1, 4:47 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
547 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    BIRDSEYE                  IN   1.00 INCH HAIL
05/01/02   DUBOIS                         REPORTED BY SPOTTER.

0544 PM    DOOLITTLE MILLS           IN   1.00 INCH HAIL
05/01/02   PERRY                          REPORTED BY SPOTTER.

PKW
Local storm report, May 1, 4:59 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
559 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    HOLLAND                   IN   WIND DAMAGE
05/01/02   DUBOIUS                        REPORTED BY COUNTY
                                          DISPATCH.

PKW

The radar

The Louisville radar (KLVX), 33 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

23 hail, 13 thunderstorm wind. Local standard time, as filed.

Hail, Meade

When
May 1, 5:09 PM EST
Where
Meade County, Payneville
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.983, -86.317

Hail, Meade

When
May 1, 5:15 PM EST
Where
Meade County, Brandenburg
Measured
2 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.000, -86.167

Hail, Breckinridge

When
May 1, 5:27 PM EST
Where
Breckinridge County, Irvington
Measured
2 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.883, -86.283

Hail, Nelson

When
May 1, 5:35 PM EST
Where
Nelson County, Boston
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.783, -85.667

Hail, Hardin

When
May 1, 5:35 PM EST
Where
Hardin County, Ft Knox
Measured
2.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.900, -85.967

Thunderstorm Wind, Hardin

When
May 1, 5:40 PM EST
Where
Hardin County, Vine Grove
Measured
60 kt (69 mph)
Reported by
AMATEUR RADIO
Coordinates
37.800, -85.983

Power lines were downed.

Hail, Hardin

When
May 1, 5:45 PM EST
Where
Hardin County, Elizabeth Town
Measured
2.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.700, -85.867

Hail, Bullitt

When
May 1, 5:48 PM EST
Where
Bullitt County, Lebanon Jct
Measured
1.75 in hail
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
37.833, -85.733

There were numerous reports of hail damage to roofs, vinyl siding, windows, and vehicles.

Hail, Bullitt

When
May 1, 5:55 PM EST
Where
Bullitt County, Lebanon Jct
Measured
2.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.833, -85.733

Hail, Nelson

When
May 1, 6:01 PM EST
Where
Nelson County, Bardstown
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.817, -85.467

Hail, Larue

When
May 1, 6:04 PM EST
Where
Larue County, Lyons
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.683, -85.617

Hail, Washington

When
May 1, 6:10 PM EST
Where
Washington County, Springfield
Measured
2.75 in hail
Injuries
3 direct, 0 indirect
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -85.217

Hail damaged many homes and vehicles.

Thunderstorm Wind, Hardin

When
May 1, 6:13 PM EST
Where
Hardin County, Radcliff
Measured
70 kt (81 mph)
Reported by
BROADCAST MEDIA
Coordinates
37.833, -85.950

Power lines were down along Highway 313 near Interstate 65.

Hail, Nelson

When
May 1, 6:18 PM EST
Where
Nelson County, New Haven
Measured
4.5 in hail
Reported by
AMATEUR RADIO
Coordinates
37.650, -85.600

Hail, Marion

When
May 1, 6:38 PM EST
Where
Marion County, St Mary
Measured
4.5 in hail
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
37.583, -85.350

Hail damaged homes and vehicles.

Hail, Marion

When
May 1, 6:40 PM EST
Where
Marion County, Lebanon
Measured
1.75 in hail
Injuries
2 direct, 0 indirect
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
37.567, -85.250

Two people were struck by hail and taken to the hospital. Hail knocked the windows out of several buildings and at least three police cruisers.

Thunderstorm Wind, Marion

When
May 1, 6:40 PM EST
Where
Marion County, Calvary
Measured
70 kt (81 mph)
Reported by
NEWSPAPER
Coordinates
37.517, -85.267

Hail, Boyle

When
May 1, 6:45 PM EST
Where
Boyle County, Perryville
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.650, -84.950

Hail, Boyle

When
May 1, 6:48 PM EST
Where
Boyle County, 3 mi W of Mitchellsburg
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.600, -85.000

Hail, Casey

When
May 1, 6:54 PM EST
Where
Casey County, 5 mi N of Liberty
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.383, -84.950

Hail, Casey

When
May 1, 6:55 PM EST
Where
Casey County, Yosemite
Measured
2 in hail
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
37.350, -84.833

Windows were knocked out of buildings.

Hail, Lincoln

When
May 1, 7:05 PM EST
Where
Lincoln County, Waynesburg
Measured
4.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -84.683

Hail, Lincoln

When
May 1, 7:06 PM EST
Where
Lincoln County, Halls Gap
Measured
1.5 in hail
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
37.467, -84.633

Windows were knocked out of homes.

Thunderstorm Wind, Lincoln

When
May 1, 7:10 PM EST
Where
Lincoln County, Crab Orchard
Measured
75 kt (86 mph)
Reported by
NEWSPAPER
Coordinates
37.467, -84.483

Six power poles were blown down.

Hail, Lincoln

When
May 1, 7:14 PM EST
Where
Lincoln County, Kings Mtn
Measured
2.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.367, -84.700

Thunderstorm Wind, Oldham

When
May 1, 7:45 PM EST
Where
Oldham County, 3 mi NNW of Crestwood
Measured
75 kt (86 mph)
Reported by
AMATEUR RADIO
Coordinates
38.367, -85.483

Thunderstorm Wind, Oldham

When
May 1, 7:55 PM EST
Where
Oldham County, Goshen
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.399, -85.448 (the zone’s center; the record gives no point)

Trees were blown down across Highway 42. 1.00 inch hail also fell.

Thunderstorm Wind, Oldham

When
May 1, 7:55 PM EST
Where
Oldham County, La Grange
Measured
75 kt (86 mph)
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
38.400, -85.383

Trees were blown on to vehicles.

Thunderstorm Wind, Oldham

When
May 1, 7:58 PM EST
Where
Oldham County, 5 mi E of Crestwood
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
38.333, -85.367

Thunderstorm Wind, Jefferson

When
May 1, 8:00 PM EST
Where
Jefferson County, Harrods Creek
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.333, -85.633

Trees were blown down.

Thunderstorm Wind, Shelby

When
May 1, 8:15 PM EST
Where
Shelby County, Cropper
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.317, -85.117

Trees and power lines were blown down.

Hail, Franklin

When
May 1, 8:25 PM EST
Where
Franklin County, Frankfort
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.200, -84.850

Hail, Fayette

When
May 1, 8:45 PM EST
Where
Fayette County, Lexington
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.050, -84.500

Thunderstorm Wind, Scott

When
May 1, 8:45 PM EST
Where
Scott County, Countywide
Measured
70 kt (81 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.300, -84.567

Trees were blown down.

Thunderstorm Wind, Woodford

When
May 1, 8:45 PM EST
Where
Woodford County, Versailles
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -84.733

Trees were blown down.

Thunderstorm Wind, Fayette

When
May 1, 9:00 PM EST
Where
Fayette County, Lexington
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -84.500

Trees and power lines were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299784, 5299785, 5299786, 5299787, 5299788, 5299789, 5299790, 5299791, 5299792, 5299793, 5299794, 5299795, 5299796, 5299797, 5299798, 5299799, 5299800, 5299801, 5299802, 5299803, 5299804, 5299805, 5299806, 5299807, 5299808, 5299809, 5299810, 5299811, 5299812, 5299902, 5299903, 5299904, 5299905, 5299906, 5299907, 5299908.